Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Aug 20, 2021, 10:27 PM CDT for Buffalo County, Wisconsin; 4 counties in Iowa; 4 counties in Minnesota. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2021, 10:27 PM CDT (03:27 UTC)
- Expired
- Aug 20, 2021, 11:15 PM CDT
- In force
- 48 min
- Issued by
- NWS La Crosse, WI
- Hail
- 0.00 in
- Wind
- 30
Counties Chickasaw County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Fillmore County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI
The radar
The La Crosse radar (KARX), 73 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 10:30 PM CDT | TSTM WND GST 40 | Rochester, MN | |
| Aug 20, 11:15 PM CDT | TSTM WND GST 41 | Charles City, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 395 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1368 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted.
232
WWUS83 KARX 210327
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
1027 PM CDT Fri Aug 20 2021
IAZ008-009-018-019-MNZ079-087-088-094-095-WIZ032-210415-
Floyd IA-Chickasaw IA-Howard IA-Mitchell IA-Wabasha MN-Olmsted MN-
Fillmore MN-Winona MN-Mower MN-Buffalo WI-
1027 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact Northeast Iowa...Southeast
Minnesota...and Buffalo County in West-Central Wisconsin through
1115 PM...
At 1020 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Red Wing to Rochester to 7 miles southeast
of Rockwell. Movement was east at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Rochester around 1025 PM CDT.
Eyota around 1035 PM CDT.
People attending Spring Valley, MN, Canton Days Off, Mayo Civic
Center Riverside Plaza, Mayo Park, and Goodview Park should seek
safe shelter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4310 9303 4398 9253 4437 9255 4437 9243
4445 9243 4441 9208 4460 9200 4460 9153
4425 9153 4417 9161 4404 9157 4402 9150
4385 9160 4384 9173 4363 9173 4350 9180
4350 9208 4301 9208 4291 9214 4291 9302
TIME...MOT...LOC 0320Z 261DEG 35KT 4450 9251 4399 9246 4292 9306
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
JSBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 20, 6:22 PM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, Aug 20, 6:22 PM CDT, 4 hours 5 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 622 PM CDT Fri Aug 20 2021 .SHORT TERM...(Tonight) Issued at 240 PM CDT Fri Aug 20 2021 Tonight's focus will be on incoming thunderstorms and potential severe weather. Current water vapor satellite imagery showed two separate shortwaves moving within the same broad upper-level trough centered over the western CONUS. While one wave moves into the Pacific Northwest US, the second one will lift northeast through the northern plains towards Hudson Bay. This second mentioned wave and the associated surface cold front that are the main players for convective initiation today. Surface observations show the cold front currently stretching from south eastern North Dakota through eastern south Dakota into Nebraska. Wind gusts ahead of the front have been around 20-25 mph across much of Minnesota into Iowa. These strong southerly winds help increase instability across the western portions of Minnesota and Iowa where MUCAPE values over 2000 J/kg may be realized later this afternoon as depicted by high-resolution ensemble model guidance. Current radar imagery showed scattered storms firing up along this front and in the warm/unstable sector of the system from the eastern Dakotas into western Minnesota. Into tonight as these storms progress further to the east eastward into the the forecast area, they are expected to weaken as they move away from the more unstable area into an airmass with MUCAPEs <1000 J/kg. They are expected to morph into a line as the mean storm motion would be somewhat oriented similarly to the boundary. Low- level shear nearing 30 knots across southeast Minnesota and into northwestern WI would rise concern for severe weather. However, deep layer shear would be minimal, and increasing convective inhibition would limit the storms becoming surface based. Although a brief tornado cannot be ruled out, other threats may include strong winds, and hail. Heavy rainfall is also possible as model guidance shows warm cloud depths increasing to over 4500 m along with precipitable water values to over 2". Storm chances last only for a couple hours over any given location before moving out of the region by early Saturday morning. .LONG TERM...(Saturday through Friday) Issued at 240 PM CDT Fri Aug 20 2021 A cold front will move through the area Saturday morning with the showers and thunderstorms generally ending in the area by 16Z Saturday with the instability shifting east of the forecast area during the day. Generally light winds persist throughout the day, with gusts reaching 20 knots Saturday afternoon from the west northwest. A high pressure system then moves in on Sunday allowing for dry weather and highs in the 70s with comfortable humidity. Precipitation chances return Sunday night, starting between 0Z and 06Z, as another cold front passes through. 0-3km shear tops out at 30-35 knots from 00Z to 99Z, then decreases to about 15 knots by 12Z. MLCAPE values during this time are 750-1750 J/kg. Currently, it looks like showers are likely with a chance of thunderstorms. A flattish 500mb pattern will prevail Monday through Friday, thus the area will be prone to showers and thunderstorms whenever a shortwave or ripple passes through in the flow. In addition, a surface boundary could be in the area and provide additional focus. Monday, the GEFs MLCAPE has the CAPE gradient across our southern part of the ARX forecast area, shifting slightly southward Tuesday and Wednesday. We'll need to assess where the boundary is each day, however the deep layer shear seems to reside north of where the better instability is expected. We have precipitation chances off and on for parts of the area through the week with some timing and strength differences, there will likely be precipitation chance adjustments through the week. Dewpoints remain on the higher side in the 60s to lower 70s through Wednesday, then dip back into the 50s to lower and mid 60s for Thursday and Friday. Above normal temperatures in the mid and upper 80s are forecast for Monday and Tuesday with cooler air spreading in from the north with more seasonable temperatures Wed- Friday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 621 PM CDT Fri Aug 20 2021 Main taf concern are storms to impact RST/LSE taf sites late this evening and into the early morning hours Saturday. Surface cold front over western Minnesota will track east overnight. Showers/storms are expected to slowly move east along the front. However...with the lost of daytime heating instability diminishes rapidly across the area. Therefore...confidence on storms to impact the taf sites are lower. Showers are expected at both taf sites...have kept this trend in the tafs. As models suggest decent vertical motion along the front. Next concern is MVFR conditions after surface cold front passage. The latest model guidance suggest low level stratus deck developing behind cold front after 08z. With daytime heating...expect the deck of clouds to become cellular by mid to late Saturday morning with VFR conditions expected. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Peters LONG TERM...EAD/Zapotocny AVIATION...DTJ
Hazardous weather outlook, Aug 20, 1:07 PM CDT, 9 hours 20 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 107 PM CDT Fri Aug 20 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-212215- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 107 PM CDT Fri Aug 20 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Severe storms are possible tonight, primarily across southeastern Minnesota and northeastern Iowa. Damaging winds, hail, lightning, and localized heavy rainfall are the primary threats. An isolated tornado cannot be ruled out. The storms should weaken as they move east, with the threat of any severe weather diminishing quickly by the time the storms reach the Mississippi River. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional storms are possible Sunday night, but the severe weather threat looks low at this time. There remains a continued threat for storms through the work week, with the potential for any of these storms to become severe. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for a short while in southeastern Minnesota and northeast Iowa tonight. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. KDS/CZ nofwd
In the hours before
Special weather statement, Aug 20, 10:27 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1027 PM CDT Fri Aug 20 2021
IAZ008-009-018-019-MNZ079-087-088-094-095-WIZ032-210415-
Floyd IA-Chickasaw IA-Howard IA-Mitchell IA-Wabasha MN-Olmsted MN-
Fillmore MN-Winona MN-Mower MN-Buffalo WI-
1027 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact Northeast Iowa...Southeast
Minnesota...and Buffalo County in West-Central Wisconsin through
1115 PM...
At 1020 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Red Wing to Rochester to 7 miles southeast
of Rockwell. Movement was east at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Rochester around 1025 PM CDT.
Eyota around 1035 PM CDT.
People attending Spring Valley, MN, Canton Days Off, Mayo Civic
Center Riverside Plaza, Mayo Park, and Goodview Park should seek
safe shelter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4310 9303 4398 9253 4437 9255 4437 9243
4445 9243 4441 9208 4460 9200 4460 9153
4425 9153 4417 9161 4404 9157 4402 9150
4385 9160 4384 9173 4363 9173 4350 9180
4350 9208 4301 9208 4291 9214 4291 9302
TIME...MOT...LOC 0320Z 261DEG 35KT 4450 9251 4399 9246 4292 9306
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JSBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 10:43 PM CDT | Special Weather Statement | ARX | Buffalo | 62 min |
| Aug 20, 11:26 PM CDT | Special Weather Statement | ARX | Buffalo | 64 min |
| Aug 21, 12:39 AM CDT | Special Weather Statement | ARX | La Crosse | 51 min |
| Aug 20, 11:05 PM CDT | Special Weather Statement | ARX | Chickasaw, Howard, Winneshiek | 55 min |
| Aug 20, 11:56 PM CDT | Special Weather Statement | ARX | Howard, Winneshiek | 64 min |
Nearby
Special Weather Statements in Iowa, 2021Special Weather Statements in Minnesota, 2021Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.